Alert archive / Missouri / River Flood Warnings in 2013

River Flood Warning 74, NWS Springfield, MO

August 4, 2013Vernon County, Missouri

NWS Springfield, MO issued this river flood warning at Aug 4, 2013, 7:45 AM CDT for Vernon County, Missouri. It took effect at Aug 4, 2013, 9:26 AM CDT. It was in force for 8 days.

The area

The counties it named.

The facts

Issued
Aug 4, 2013, 7:45 AM CDT (12:45 UTC)
In effect from
Aug 4, 2013, 9:26 AM CDT
Expired
Aug 11, 2013, 11:28 PM CDT
In force
8 days
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Minor

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Marmaton River near Nevada (NVDM7). The gauge peaked at 26.56 ft at Aug 7, 2013, 10:00 AM CDT.

actionminormoderate15202508/0408/0508/0608/0708/0808/0908/1008/1108/1208/13
Action stage
18 ft
Minor stage
20 ft
Moderate stage
26 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06918060, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Aug 4, 7:02 AM CDT, 43 minutes earlier.

Area forecast discussion, Aug 4, 7:02 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
702 AM CDT Sun Aug 4 2013

.MESOSCALE DISCUSSION...
Issued AT 702 AM CDT SUN AUG 4 2013

Slow moving MCS continues to enter from the west. A veering low
level jet has focused new thunderstorm development across extreme
southeastern Kansas and portions of western Missouri. This
activity is producing heavy rainfall...with up to 1.5" per hour
possible under the higher reflectivities. Will be monitoring this
area closely for the potential flash flooding given already moist
conditions. To this point, there appears to be enough forward
movement to preclude an excessive amount of rainfall, however
redevelopment behind this initial line is concerning.

Forecast has been updated to account for latest radar trends.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 247 AM CDT SUN AUG 4 2013

After impressive rainfall totals Friday night and early Saturday morning,
the region has gotten a much-needed break from the rain for at
least a short time early this morning. However, yet another MCS, as
of 245 AM, pushing east across central Kansas, and will likely
begin to push into southeastern Kansas and western Missouri a
little before daybreak.

Rainfall totals observed across central Kansas this morning have
been extreme, with some areas around Wichita picking up 3 to 4 inches
of rain in less than 90 minutes.  Thankfully for the Ozarks, this
complex should be weakening somewhat as it pushes east into the area
this morning, though many areas will pick up another good bout of
rain during the morning and early afternoon hours today, especially
west of U.S. 65.

Convection should dwindle a bit this afternoon into the early
evening hours, with just remnant scattered thunderstorms associated
with the remains of this morning's complex.  Heading into this
evening, though, yet another large area of thunderstorms should
develop over the Ozarks, and slowly move south and east overnight.
At this time, expect to see activity initiate late tonight between
I-49 and U.S. 65, with a slow southeastward push into the eastern
Ozarks by Monday morning.

With somewhat limited instability in place tonight, don't believe
that the overall severe weather risk is particularly high.  However,
the heavy rainfall/flash flood risk appears to be rather
significant, with a 30-40 KT low level jet feeding elevated
convection with PWATs well in excess of 2".  Think that overall
basin averages of one to two inches of additional rain is likely,
especially across the U.S. 65 corridor, with some areas picking up
perhaps double that on a localized scale.  With saturated soils and
creeks/low water crossings already running high, very little
additional rainfall will be needed to result in renewed flooding.
Needless to say, the Flash Flood Watch will be allowed to continue
into Monday morning.

.LONG TERM...(Monday THROUGH Saturday)
ISSUED AT 247 AM CDT SUN AUG 4 2013

As has been the case for a few days, a daytime downswing in
convective coverage/intensity should occur during the day on
Monday. By Monday night into Tuesday morning, the ring of fire
should become active yet again, though mostly for the northeastern
portion of the CWA (roughly Osage Beach to Eminence) as the upper
ridge tries to poke north into the region from the southern
Plains. This will also bring somewhat warmer temperatures to the
forecast area for Tuesday, with some areas across southeastern
Kansas and southwestern/southern Missouri warming into the mid
90s.

On Wednesday, a stronger shortwave is progged to swing southeast
across the Dakotas, which will push a cold front south toward, and
eventually though, the region.  Consensus timing among the guidance
suite members brings this front through Wednesday night into
Thursday morning.  The severe weather threat looks low with this
FROPA, though there are indications that it may bring yet another
round of moderate to heavy rain.

Beyond Thursday, the forecast becomes a bit uncertain regarding the
eventual position of the aforementioned frontal boundary.  At this
point, it looks to stall out along or just south of the
Missouri/Arkansas state line.  Scattered thunderstorms will remain
possible on a daily basis in the vicinity of that frontal boundary,
with drier, more comfortable conditions expected if/when/where
Canadian high pressure is able to build in to the north of the front.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
ISSUED AT 702 AM CDT SUN AUG 4 2013

Complex forecast over the next 24 hours as multiple rounds of
showers and storms will affect the region. The first round of
activity will affect the region this morning. Leading an area of
rainfall is a line of storms capable, at times, of producing
periods IFR ceilings and visibility. This rainfall should decrease
in coverage this afternoon. A brief break in the action is
possible late this afternoon into the early evening hours.
However, redevelopment of widespread showers and storms is
expected by the late evening hours. Confidence in the precise
location of storm development is low at this time and have
introduce VCSH at JLN/BBG. Confidence is a little higher at SGF
and have included rainfall for the overnight hours. Once again,
bouts of IFR ceilings and visibility are possible.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Monday morning FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH through Monday morning FOR KSZ073-097-101.

&&

MESOSCALE...Gagan
SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Gagan
Hazardous weather outlook, Aug 4, 3:48 AM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 AM CDT SUN AUG 4 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
348 AM CDT SUN AUG 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  AN AREA OF SHOWERS AND THUNDERSTORMS WILL PUSH EAST INTO
  SOUTHEASTERN KANSAS AND WESTERN MISSOURI THIS MORNING. CLOUD TO
  GROUND LIGHTNING AND MODERATE TO HEAVY RAINFALL CAN BE EXPECTED
  WITH THESE STORMS. THIS AREA OF RAIN AND THUNDERSTORMS WILL
  WEAKEN AND BECOME MORE SCATTERED IN NATURE DURING THE DAY TODAY.

  LATER TONIGHT...AN ADDITIONAL COMPLEX OF THUNDERSTORMS IS
  EXPECTED TO DEVELOP ACROSS MUCH OF THE OUTLOOK AREA. FREQUENT
  CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL CAN BE
  EXPECTED WITH THIS COMPLEX OF STORMS. WITH ALREADY SATURATED
  GROUND...HEAVY RAIN WILL LIKELY LEAD TO FLASH FLOODING. A FLASH
  FLOOD WATCH REMAINS IN EFFECT UNTIL MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THUNDERSTORMS WILL CONTINUE TO PUSH SOUTHEAST EARLY MONDAY
  MORNING ACROSS THE AREA...WITH ADDITIONAL SCATTERED
  THUNDERSTORM DEVELOPMENT POSSIBLE DURING THE DAY MONDAY.

  AN ADDITIONAL COMPLEX OF STORMS IS POSSIBLE MONDAY NIGHT AND EARLY
  TUESDAY MORNING...POSSIBILITY BRINGING ADDITIONAL HEAVY RAIN. THE
  AREA MOST LIKELY TO BE AFFECTED BY THESE STORMS IS ALONG AND TO
  THE EAST OF A LINE FROM OSAGE BEACH TO EMINENCE.

  SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE
  REMAINDER OF THE WORKWEEK AS A FRONTAL BOUNDARY DROPS SOUTH INTO
  THE REGION.

  AFTERNOON HEAT INDEX VALUES MAY REACH THE MID TO UPPER 90S ON A
  DAILY BASIS NEXT WEEK ACROSS EXTREME SOUTHEASTERN KANSAS AND
  WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:01 PM CDTRiver Flood WarningSGFCedar32 hr
Aug 4, 7:22 AM CDTAreal Flood AdvisorySGFVernon5 hr
Aug 4, 8:38 AM CDTFlash Flood WarningSGFBarton, Jasper, Vernon6 hr
Aug 4, 8:50 AM CDTSpecial Weather StatementSGFDade, Lawrence40 min
Aug 4, 9:25 AM CDTFlash Flood WarningSGFBarry, Cedar, Dade, Jasper, Lawrence, McDonald and 3 more6 hr
Aug 4, 10:01 AM CDTAreal Flood AdvisorySGFBarry, Camden, Christian, Dallas, Douglas, Greene and 12 more8 hr
Aug 4, 11:26 AM CDTFlash Flood WarningSGFBarry, Christian, Stone, Taney6 hr
Aug 4, 12:40 PM CDTRiver Flood WarningSGFVernon10 days
Aug 4, 12:40 PM CDTRiver Flood WarningSGFCedar70 hr
Aug 4, 2:47 PM CDTAreal Flood WarningSGFBarton, Jasper, McDonald, Newton, Vernon6 hr
Aug 4, 2:52 PM CDTAreal Flood WarningSGFBarry, Cedar, Christian, Dade, Greene, Lawrence and 4 more6 hr
Aug 4, 3:02 PM CDTRiver Flood WarningSGFBates, Vernon9 days
Aug 4, 12:10 PM CDTRiver Flood WarningSGFBourbon47 hr
Aug 4, 5:26 PM CDTRiver Flood WarningSGFBourbon43 hr

Nearby

River Flood Warnings in Missouri, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.